Optimal Server Allocation in a System of Multi-Server Stations
J. George Shanthikumar, David D. Yao
Management Science · 1987 · Volume 33 · Issue 9
Abstract
Consider a closed queueing network (Gordon and Newell [Gordon, W. J., G. F. Newell. 1967. Closed queueing networks with exponential servers. Oper. Res. 15 252–267.]) with a set of stations. The service rate at each station is an increasing concave function of the number of jobs at that station. Suppose there also exists a station that has c (≥1) parallel servers, each of which has a fixed service rate. We show that the throughput of this network is an increasing concave function with respect to c . This result is then applied to solve the optimal server allocation problem in a system of multi-server stations with a fixed buffer capacity (for the total number of jobs) at each station. For a single-station system, the simultaneous optimal allocation of both servers and buffer capacity is also studied.
Keywords
closed queueing network, concavity of throughput, optimal server/buffer allocation
Enable JavaScript for citation tools and additional paper interactions.